Ask the Doctors February 2010 Issue

Ask The Doctors: February 2010

I’ve been told that septic, or infectious, arthritis, can damage cartilage quickly. What causes it? How is it treated, and is there any way I can prevent it?

Septic arthritis may develop when an infection elsewhere in your body spreads through your bloodstream to a joint. Although they do not cause septic arthritis, several risk factors—including a suppressed immune system, drug abuse, and other diseases, such as rheumatoid arthritis, diabetes, cancer, anemia, lupus, and liver disease—make it more likely to develop. Artificial joints and recent joint surgery or arthrocentesis (inserting needles into the joint) are also risk factors for septic arthritis. However, the risk from these sources is small. The biggest risk factor for septic arthritis is advanced age. Roughly half the cases of septic arthritis occur in people over age 60. In these patients, 75 percent of the infections occur in joints that have already been affected by arthritis, especially the hips, knees, and shoulders. The sooner a diagnosis of septic arthritis is made, the better. The more time the infection goes unchecked, the more damage it can do to the joint. Your doctor will prescribe an antibiotic right away, taking into account your medical history, other diseases or infections you have, and your lab test results. The outcome of septic arthritis is usually good when treated as soon as possible.

What are your thoughts about magnet therapy for the treatment of osteoarthritis? Have there been any studies that show that it works?

A few small studies have suggested that knee pain caused by osteoarthritis might be helped by the application of static magnets, while other, larger studies have found that magnets deliver no benefit. It is difficult to determine what role patient expectations (placebo effect) had in these studies, and there currently is no valid scientific data that confirm the usefulness of magnetic therapy for osteoarthritis.

My doctor put me on three different cholesterol-lowering drugs over a period of 18 months. Each warned of "muscle pain and weakness which could result in muscle disease." The "disease" is never explained. After four months, these pills caused me increasing muscle pain and weakness. Can cholesterol-lowering drugs cause muscle pain or exacerbate existing osteoarthritis?

Although cholesterol-lowering drugs (statins) are well tolerated by most people, they do have side effects, some of which may go away as your body adjusts to the medication. The most common side effects are muscle and joint aches, occurring in about 10 percent of individuals taking the drugs. Muscle pains are more likely to occur with higher doses, so if you experience muscle pain, talk with your doctor about lowering the dosage or trying another statin. Patients at higher risk for statin myopathy are those older than 80, with a small body frame, on higher statin doses, on other medications, or with other systemic diseases including hepatic or renal diseases, diabetes mellitus, or hypothyroidism.

The "muscle disease" warning refers to rhabdomyolysis, in which muscle cells break down and release a protein called myoglobin into the bloodstream, which can damage your kidneys. This complication is rare. Certain drugs when taken with statins can increase the risk of rhabdomyolysis, so it’s important that you talk with your physician about all medications you are taking. As with any medications, the benefits of lowered cholesterol levels have to be weighed against the risks of side effects. Some medical experts have suggested that, in addition to protecting your heart, statins may have other benefits— such as preventing arthritis and fractures, reducing cancer risk, and lessening the risk of Alzheimer’s disease—but these claims have not been proven.